Ohio, 2019

Flash Flooding and Flooding in Ohio, July 7, 2019

July 7, 2019 · NWS PBZ · 13 events in 4 counties and zones

A weak cold front brought showers and storms across the region on July 7th. 9 inch range, low level wind shear, and saturated soils were the factors which contributed to an environment supportive of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A weak cold front brought showers and storms across the region on July 7th. Precipitable water values in the 1.7 to 1.9 inch range, low level wind shear, and saturated soils were the factors which contributed to an environment supportive of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 7, 3:01 PM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 7, 3:01 PM EST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
401 PM EDT Sun Jul 7 2019

.SYNOPSIS...
A weak cold front will slide across the today with more showers and
storms giving way to drier air and decreased rain chance for the
start of the new work-week.

&&

.NEAR TERM /THROUGH MONDAY/...

Early Afternoon Update...

Slow-moving showers will continue to cause problems across the
region this afternoon and evening as a weak cold front moves south.
With CAPE values currently ranging from 1400 to 2200 J/kg and PWAT
values between 1.75 to 2.00, storms have the potential from high
rainfall rates of 1-2" per hour if they stall.

Showers are expected to stay focused near the ridges overnight and
into Monday morning as the boundary repositions further south. Fog
is forecasted to develop during the early morning hours for areas
south of I-70, where weak surface winds and high relative humidity is
expected to linger. The majority of the region is expected to finally
experience some dry weather late Monday as a surface high pressure
expands over the Great Lakes.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...

Building high pressure is expected to push the front south of the
area by Monday night; however, low level moist flow south of PA may
produce some isolated showers or a few thunderstorms. Areas from
Pittsburgh to the north and west should remain dry.

With an upper-level ridge axis moving over the East Coast, and the
surface high pressure expecting to stay across the region into
Wednesday, above average temperatures are forecasted during this time
period.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...

As the surface high pressure weakens, generalized rain chances
return by Thursday as shortwave energy advances out of the Midwest,
with drier weather returning by Friday.

Frontal passage will moderate mid week warmth back toward the
averages by weeks end.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Showers and thunderstorms will increase in coverage this afternoon,
with some lingering MVFR cigs expected to finally rise to VFR
conditions. While MVFR vis will be possible in any moderate/heavy
storm, have not added tempo groups to every forecast to account for
this. Coverage in rain should begin to decrease by evening, and have
switched most sites to VCSH mention. Wind tonight should be a bit
stronger than last night, which may help to reduce the widespread
nature of IFR restrictions by keeping air more mixed. Have already
included IFR visibilities at PIT, where heavier rain already
occurred today, and MGW, where rain should last the longest this
afternoon/evening. Conditions should slowly rise to MVFR through
Monday morning.

.Outlook...
Widespread restrictions are possible late Wednesday with a approaching
cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch until 10 PM EDT this evening for MDZ001.
OH...Flash Flood Watch until 10 PM EDT this evening for OHZ039>041-
     048>050-057>059-068-069.
PA...Flash Flood Watch until 10 PM EDT this evening for PAZ014>016-
     020>023-029-031-073>076.
WV...Flash Flood Watch until 10 PM EDT this evening for WVZ001>004-012-
     021-509>514.

&&
Hazardous weather outlook, Jul 7, 11:11 AM EST, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1211 PM EDT Sun Jul 7 2019

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ014>016-020>023-029-031-
073>076-WVZ001>004-012-021-509>514-081615-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Butler-Clarion-
Jefferson PA-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-
Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1211 PM EDT Sun Jul 7 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Showers and thunderstorms may produce localized heavy rainfall this
afternoon and evening. The rainfall could produce isolated flash
flooding, especially in areas that receive multiple storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ007>009-013-081615-
Mercer-Venango-Forest-Lawrence-
1211 PM EDT Sun Jul 7 2019

This Hazardous Weather Outlook is for northwest Pennsylvania and
western Pennsylvania.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms may produce localized heavy rainfall this
afternoon and evening. The rainfall could produce isolated flash
flooding, especially in areas that receive multiple storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 7, 3:08 PM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
408 PM EDT SUN JUL 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     FLASH FLOOD      SYKESVILLE              41.05N  78.82W
07/07/2019                   JEFFERSON          PA   911 CALL CENTER

            PARADISE ROAD 2900 SECTION CLOSED DUE TO HIGH WATER

&&

EVENT NUMBER PBZ1902607

98
Local storm report, Jul 7, 3:29 PM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
429 PM EDT SUN JUL 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     FLASH FLOOD      2 N HICKORY             40.32N  80.32W
07/07/2019                   WASHINGTON         PA   911 CALL CENTER

            BLOCK WATER DAM ROAD IS CLOSED DUE TO HIGH WATER

0426 PM     FLASH FLOOD      2 SE ATLASBURG          40.32N  80.36W
07/07/2019                   WASHINGTON         PA   911 CALL CENTER

            1000 BLOCK OF STATE ROUTE 18 ROADWAY FLOODED ON THE
            SMITH AND MT PLEASANT TWP LINE

&&

EVENT NUMBER PBZ1902608
EVENT NUMBER PBZ1902609

98
Local storm report, Jul 7, 4:21 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
521 PM EDT SUN JUL 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     FLASH FLOOD      1 NW LAUGHLINTOWN       40.22N  79.21W
07/07/2019                   WESTMORELAND       PA   911 CALL CENTER

            STREET FLOODED AT THE 1400 BLOCK OF US 30.

&&

EVENT NUMBER PBZ1902610

JF
Local storm report, Jul 7, 4:23 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
523 PM EDT SUN JUL 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     FLASH FLOOD      2 WNW LAUREL MOUNTAIN   40.22N  79.22W
07/07/2019                   WESTMORELAND       PA   911 CALL CENTER

            INTERSECTION OF STATE ROUTE 381 AND ROUTE 30 CLOSED DUE
            TO HIGH WATER AND ITS STILL RISING.

&&

EVENT NUMBER PBZ1902611

98
Local storm report, Jul 7, 4:49 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
549 PM EDT SUN JUL 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     FLASH FLOOD      LIGONIER                40.24N  79.24W
07/07/2019                   WESTMORELAND       PA   911 CALL CENTER

            SEVERAL ROADS CLOSED DUE TO HIGH WATER. US 30 SHUT DOWN
            EAST OF TOWN

&&

EVENT NUMBER PBZ1902612

98
Local storm report, Jul 7, 5:07 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
607 PM EDT SUN JUL 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     FLASH FLOOD      GLENCOE                 40.01N  80.89W
07/07/2019                   BELMONT            OH   EMERGENCY MNGR

            REPORT OF CAR POTENTIALLY SWEPT AWAY BY FLOOD WATERS.
            PEOPLE REMAIN STUCK IN CAR.

&&

EVENT NUMBER PBZ1902613

JF

The radar

The Pittsburgh radar (KPBZ), 81 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 2 flood, 2 heavy rain. Local standard time, as filed.

Flash Flood, Belmont

When
July 7, 5:07 PM EST to 6:30 PM EST
Where
Belmont County, 0.87 mi SW of Glencoe to 0.59 mi SW of Glencoe
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.010, -80.890

A local emergency manger reported an empty parked car was swept away in flood waters.

Flash Flood, Belmont

When
July 7, 5:15 PM EST to 6:30 PM EST
Where
Belmont County, 0.87 mi NW of Barton to 0.69 mi S of Barton
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.110, -80.840

A local emergency manager reported that Pike Street and Barton Crescent Road closed due to flooding.

Flash Flood, Belmont

When
July 7, 5:20 PM EST to 6:30 PM EST
Where
Belmont County, 0.87 mi SE of Jacobsburg to 1.68 mi S of Jacobsburg
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
39.960, -80.890

A citizen reported that Pike Creek was out of its banks and flooding into Pike Creek Road.

Flood, Columbiana

When
July 7, 5:26 PM EST to 6:30 PM EST
Where
Columbiana County, 0.52 mi W of Summitville to 1.18 mi N of Summitville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Social Media
Coordinates
40.680, -80.890

A social media report indicated that Fine Road was flooded.

Flash Flood, Belmont

When
July 7, 5:30 PM EST to 6:30 PM EST
Where
Belmont County, 1.22 mi SW of Glencoe to 0.87 mi SSW of Glencoe
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.009, -80.898

The local emergency manger reported that State Route 149 was closed due between Glencoe and Neffs due to flooding.

Flash Flood, Belmont

When
July 7, 5:30 PM EST to 6:30 PM EST
Where
Belmont County, 2.14 mi NNW of Stewartsville to 2.19 mi N of Stewartsville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.050, -80.860

The local emergency manager reported Willow Grove Road closed due to flooding.

Flash Flood, Belmont

When
July 7, 5:30 PM EST to 6:30 PM EST
Where
Belmont County, 1.48 mi SSW of St Clairsville to 1.23 mi NNE of Warnock
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.060, -80.910

The local emergency manger reported that Reservoir Road was flooded south of St. Clairsville.

Flash Flood, Belmont

When
July 7, 5:48 PM EST to 7:00 PM EST
Where
Belmont County, 0.53 mi E of Stewartsville to 0.76 mi SSW of Mc Clainville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.020, -80.840

The local emergency manger reported a man stuck in a trailer due to flooding.

Flood, Harrison

When
July 7, 5:49 PM EST to 7:00 PM EST
Where
Harrison County, 1.26 mi WNW of Smithdale to 1.6 mi ENE of Smithdale
Cause
Heavy Rain
Property damage
$1,000
Reported by
Social Media
Coordinates
40.340, -81.190

Standing water was reported near Tappan Lake along US 250.

Flash Flood, Belmont

When
July 7, 6:03 PM EST to 7:30 PM EST
Where
Belmont County, 0.53 mi E of Echo to 0.36 mi SSW of Echo
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.030, -80.810

The local emergency manager reported people stuck in a garage surrounded by water on Griffin Street.

Heavy Rain, Belmont

When
July 7, 6:15 PM EST
Where
Belmont County, Blaine
Reported by
Mesonet
Coordinates
40.070, -80.820

A mesonet observation site reported 2.38 inches of rain for the day.

Flash Flood, Belmont

When
July 7, 6:17 PM EST to 7:30 PM EST
Where
Belmont County, Alledonia to 1.06 mi SSW of Alledonia
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.900, -80.970

The local emergency manager reported flooding near State Route 148 in Alledonia.

Heavy Rain, Monroe

When
July 7, 6:57 PM EST
Where
Monroe County, 0.53 mi W of Beallsville
Reported by
Trained Spotter
Coordinates
39.850, -81.040

A trained spotter reported 3.75 inches of rain for the day.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846116, 846118, 846121, 846136, 846124, 846127, 846129, 846130, 846141, 846132, 846143, 846134, 846144.